It may seem shocking or impossible, but an overdose from consuming too much caffeine is possible. The truth is that exposure to high and even deadly levels of caffeine is more common—and happens more easily—than you may expect.
Part of the reason is that caffeine is found in many common foods and dietary supplements. You may think of coffee, soda, and energy drinks, but caffeine can also be found in gum, waffles, syrup, ice cream, candy, and much more. According to the Utah Poison Control Center, companies are not required to list the amount of caffeine contained in its food items, which makes it difficult for people to know how much they are consuming.
How much is too much?
The amount of caffeine consumed, the time frame, and the body composition of the person consuming the caffeine all play a part. There is wide variation in how sensitive people are and how fast they can break it down. Medications and certain conditions, like pregnancy and breastfeeding, can also play a role.
According to the Food and Drug Administration (FDA), there have been no negative effects associated with 400 milligrams of caffeine consumed a day (about four to five cups of coffee) among healthy adults.
If you are worried about your caffeine intake and the amount recommended for you, talk to your doctor.
Symptoms of excessive caffeine
You may be taking too much caffeine without even knowing it and start feeling the ill effects. These symptoms may include:
- Upset stomach
- Heart palpitations
- Chest pains
If you are concerned about any of your symptoms or are experiencing seizures, seek help immediately. Call Poison Control at 1-800-222-1222 with any questions or if you are experiencing adverse effects from caffeine.
Impact on the body
In the most severe cases of caffeine toxicity, the heart and nervous system can be impacted. In high doses, caffeine can also lower blood pressure. Caffeine stimulates the central nervous system—that's the jittery feeling—which can lead to agitation and ultimately cause delirium and seizures.
In fact, adverse cardiovascular effects, emergency room visits, and deaths have been linked to energy drinks. The United States Substance Abuse Services and Mental Health Administration (SAMHSA) found that emergency department (ED) visits have drastically increased and that those aged 18 to 39 years most commonly visited the ED due to energy drinks.
Take care of your body
In these severe cases, measures can be taken to try to reduce the impacts, but nothing can be done to reverse the caffeine toxicity. That can only happen as the body metabolizes the caffeine and pushes it out through waste products.
The best way to avoid potential caffeine complications is to watch your intake. If you think you have had too much, you probably have. And remember, if you are fatigued, your body probably needs rest—not another cup of coffee.